Antidepressants Permanently Removed My Sexuality and Numbed My Emotions: My PSSD Story

Image for post
Image for post

In my late 20’s I encountered some stressful life events that caused me a sustained period of anxiety and depression. According to some doctors, depression and anxiety can impact negatively on a person’s libido and on a man’s ability to maintain an erection. However, depression and anxiety had no impact on my sex drive or ability to perform. In fact, my physical relationship with my lovely long term girlfriend was something that actually helped me to cope during this difficult period. I also had no problem performing sexually during this time. We still made love multiple times per day.

I had suffered with depression before when I was 20, brought on by taking the acne medication roaccutane. At that time, I was prescribed an antidepressant called citalopram. Citalopram cured my depression. While I was taking it I experienced some erectile dysfunction, a known side effect of the drug. This problem alleviated after I stopped taking it, and I went on to enjoy a fulfilling sex life during the rest of my 20’s.

However, once again struggling with depression, I wrongly presumed that I had no choice but to take antidepressants. At this time, I had not been aware of the extent to which a person can exercise control over their state of mental health through amendments to diet, lifestyle, behaviour and so on. I therefore reluctantly went to my GP to discuss the problem and was prescribed citalopram again. The citalopram interfered with my ability to have an erection again, so this time I reduced the dose under consultation and this improved the situation. Although my ability to have an erection was affected, it was still sufficient to enjoy making love.

Unfortunately, my long term relationship came to an end. I struggled to come to terms with this, and the dose of antidepressants was increased. I then stayed on citalopram for a year and a half.

After I finally came to terms with the end of my long term relationship, I met a new partner. At this point, I explained to my girlfriend that I was taking antidepressants, and that it might interfere with sex until I either reduced the dose or tapered off them completely. It did interfere with our sex life, and I began to taper off the drug as I had done the first time I withdrew from antidepressants. However, this time, something very strange happened after I had withdrawn from the drug. I found that suddenly, I felt very strange. I was no longer attracted to my girlfriend (who I had previously been very attracted to). Not only this, but I seemed to have no sexual feelings whatsoever. This was very frightening and extremely upsetting for both of us. I knew that this must have something to do with citalopram. I presumed that this was some kind of withdrawal syndrome and explained this to my girlfriend. I assumed that everything would return to normal but as time passed, it did not. The relationship ended as a result of this. I went to a GP to explain what had happened and was told that libido comes and goes and that it could not be the antidepressant. I knew this assessment was incorrect.

I embarked on a mission to take care of my mental health without drugs. I attended CBT, gave up alcohol and caffeine, and continued to eat healthily and enjoy plenty of sport and physical exercise as I always had. However, something felt very wrong. I could no longer muster much interest in my many passions, such as music, cinema etc. I felt indifferent to everything.

I eventually stumbled upon an article on the RxISK website called buried alive’ which described my experience and made me feel awful. I realised that I was suffering with PSSD (post SSRI sexual dysfunction), and that there was currently no cure for the condition. I looked online and all I could find was despairing people and no treatment.

I decided to try my best to overcome PSSD. I reasoned that although more complicated, it was not impossible to meet someone who had a lower sex drive and who could love me regardless. I also focused more on my career. I went to several more GPs about the issue. They did not dispute that the issue could have been caused by citalopram, but there was nothing they could do. My blood tests always came back normal, and they could only prescribe me sildenafil.

Over the coming years, I attempted to begin a relationship on several occasions. However, each time, despite finding my partners attractive on many levels, I had almost no actual sexual desire. It was possible to have sex with sildenafil sometimes, but my partners have always felt that I was not attracted to them and that something was wrong. Despite my best attempts to explain the situation, it has proven difficult to have a successful relationship. It has always been more like a friendship.

It’s not just my romantic relationships that have suffered. I’m not the person that I was before PSSD. I was quick witted and far more intelligent and interesting before PSSD. I feel like a piece of my true self is missing because the anhedonia I have has some impact on my ability to be truly interested in a wide range of subjects like I was before. I’m not able to laugh and joke in the same way. I used to love to make other people laugh. Now, my brain is too slow to think of a joke. My memory is also affected.

I am not usually able to explain my situation to people because I think they will not be able to understand or cope with PSSD. I think this has impacted on some of my friendships because people have begun to feel like they cannot be close to me. The anhedonia impacts on my emotions in many ways. I used to enjoy watching football but now I no longer care who wins or loses. A hug from a family member feels meaningless. I cannot feel the butterflies of nervousness or excitement in my stomach. I feel sad when my mother says that she misses how I used to be.

My friends have mostly married and had children. This isn’t something everyone aspires to but it’s something I’ve always wanted. It has started to feel like it could be difficult for me, and that’s because of PSSD.

I’ve now had PSSD for over 7 years. It’s a real struggle. I hugely regret taking antidepressants. I now realise that they were never actually necessary, and I could have managed any mental health problems perfectly well with a combination of diet, lifestyle changes and CBT.

I really hope the medical community will start to listen to the people who have been hurt by antidepressants and other drugs such as finasteride and roaccutane and do something to help. I do not believe that these drugs are safe.

PSSD is not psycho-somatic. It is REAL. Those of us who have suffered physical pain as our genitals atrophied during our chemical castration and lobotomy know this. It is completely unscientific for this devastating condition to be continually dismissed and inhumane for sufferers to be ignored. I hope and pray every day that there will be acknowledgement and research that can lead to a cure.

I’m from the UK. I’m trying to raise awareness about PSSD (post SSRI sexual dysfunction) and related conditions

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store